Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
, 114 (1), 56-60

Drug-induced Gingival Hyperplasia: Phenytoin, Cyclosporine, and Nifedipine

Drug-induced Gingival Hyperplasia: Phenytoin, Cyclosporine, and Nifedipine

R T Butler et al. J Am Dent Assoc.

Abstract

This article has summarized observations and results of controlled laboratory and clinical studies of drug-induced gingival hyperplasia associated with phenytoin, cyclosporine, and nifedipine use. Furthermore, information regarding the pharmacologic aspects of these medications is presented. More information is needed for a greater understanding of drug-induced gingival hyperplasia. It appears that the primary preventive measure is to maintain a high standard of oral hygiene and the elimination of gingival irritation. As stated by Tyldesley and Rotter, because the structures of the three drugs are different, the gingival changes may result from a metabolic by-product rather than the drugs themselves. Similarly acting metabolites of all the drugs may be involved. Further laboratory investigations and controlled clinical trials are needed for more understanding of this phenomenon.

Similar articles

See all similar articles

Cited by 8 articles

See all "Cited by" articles

LinkOut - more resources

Feedback